Doctors may not always keep up with the latest research on drug side effects. To an extent, that is understandable. A busy family practice physician, internist or OB/GYN may have to see more than 20 patients a day. By the end of an exhausting workday overseeing so many patients, there is not a lot of time or energy left to review the medical literature.
Unfortunately, however, that can put patients at risk. The following question reveals what can happen when two popular drugs are prescribed together.
Q. I went to my doctor with menopausal symptoms of flushing, dizziness, queasiness and headaches. He prescribed an antidepressant called sertraline that made the queasiness worse. He then added omeprazole (Prilosec).
The sertraline has made me scatterbrained and fatigued. I hate taking so many drugs and wonder if there is another option to help me get through menopause.
A. We are concerned about the combination of the antidepressant sertraline (Zoloft) and the acid suppressor omeprazole. Research suggests that both drugs can contribute to weakened bones, a significant hazard after menopause. The link between omeprazole and a greater risk of bone fracture has been known for some time (Current Opinion in Gastroenterology, Nov., 2012).
Epidemiologists recently found an increased possibility of bone fractures associated with SSRI-type antidepressant drugs such as sertraline (Injury Prevention, online June 25, 2015).
When 1+1 May Equal 3
This is a paradox that really scares us. If a woman were taking an acid-suppressing drug such as esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec) or pantoprazole (Protonix) and then were tested for bone mineral density, she might be found to have osteopenia (early bone weakness) or osteoporosis. Out could come a prescription for a category of drugs called bisphosphonates.
Some Common Bisphosphonates:
- Alendronate (Fosamax)
- Ibandronate (Boniva)
- Risedronate (Actonel)
- Zoledronate (Zometa)
Bisphosphonates (BPs) are prescribed to build bone, reverse osteoporosis, and prevent fractures. But researchers have discovered that the combination of a BP-type drug and a proton pump inhibitor (PPI) like esomeprazole or lansoprazole may increase the risk for fractures (International Journal of Clinical and Experimental Medicine, April 15, 2015).
Double Whammy Drug Interaction
This is a double whammy interaction. That is because people taking bone building bisphosphonates often experience heartburn as a side effect. Someone taking Boniva or Fosamax might complain to a doctor that her stomach hurts. A likely response: “Here is a prescription for esomeprazole” or some other PPI.
So someone taking a drug to build bones might easily end up on a PPI. And someone taking a PPI might end up on a bisphosphonate to treat weakening bones. Regardless of the reason, the combination could be disastrous because of the increased risk for a bone fracture down the road.
The Triple Whammy and Bone Fracture
If a woman were taking an SSRI-type antidepressant like sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil) or a similar medication like duloxetine (Cymbalta), the risk for a fracture might increase substantially. (We have written about the research outlining this problem here.) Such drugs are now being prescribed more frequently for menopausal symptoms such as night sweats or hot flashes in addition to easing depression.
There is a problem with stopping antidepressants quickly, though. Researchers call it “discontinuation syndrome.” Discontinuing such drugs suddenly can lead to dizziness, nausea, sweating and “brain zaps” that feel like electric shocks. Other complications include irritability, anxiety, agitation, insomnia, ringing in the ears, headache, fatigue and seizures.
You may wish to discuss these potential problems with your doctor and see if she can come up with a plan to help you taper off sertraline gradually.
We are sending you our Guides to Dealing with Depression, Digestive Disorders and Menopause so you can read about sertraline as well as many other options for managing menopause or overcoming heartburn.